Comment

When the drugs don’t work

Feeling depressed has many causes, many of which are not obvious, writes Mental Health Practice editor Colin Parish

As the days got shorter at the end of autumn last year my mood began to dip. I don’t enjoy winter as much as summer, but this felt different.

Colours faded, enjoyment seemed hard to achieve and my emotions fell flat.

I noticed that whenever people greeted me with a cheery: ‘Hello, how are you?’ I heard myself say ‘I’m alive,’ as if that was all I could really claim to be true.

People who know me well noticed I was not my usual happy self, but I shrugged it off as being the result of stress, the ageing process and a minor heart problem that means I cannot run or ride my bike.

But it got worse.

My morning commute seemed longer, work became harder and the sun lost its warmth. I felt emotionally disengaged from people around me.

As Christmas approached I realised that what was happening was definitely not normal for me.

As that dawned on me, I developed a hunch about what was happening.

I had been put on beta blockers to slow and steady my heart rate and, since the summer, I had been gradually increasing the daily dose from 1.25mg towards 10mg a day. 

I realised that my change in mood coincided with increasing the dose to 5mg in November.

Just before Christmas I decided to take action – I’m not sure how much longer I could have gone on feeling worse every day.

I should have consulted my GP first but, feeling desperate, I halved the dose of beta blockers. The next day I felt better.

It was striking how, overnight, the world seemed brighter, louder and friendlier.

I told my GP and consultant what I had done, and they were happy for me to carry on at the reduced dose. I have felt no physical ill-effects from the change.

I am now back to my old self, making bad jokes, feeling less sluggish and generally seeing the brighter side of life.

Heart drugs are designed to improve people’s quality of life and make them live longer. If they do both of those things, then great.

However, although depression is an uncommon side effect of beta blocker drugs, a miserable life is a difficult life to lead. 

If people need help to get through the day, they should discuss their medication and the possibility that it could be contributing to their low mood with their GP today.

This article is for subscribers only

Jobs